Sometimes it seems as though all hope is lost, and encouragement is a yesterday thing, especially for people with Type 2 diabetes and asthma. The asthma/diabetes connection is a subject that is rarely addressed by the medical community, because of an unwillingness or ignorance to acknowledge that Type 2 diabetes is often caused by the life saving asthma medicine prednisone. I am one of those lucky people who have prednisone induced Type 2 diabetes. However, there is hope, even for me.
Prednisone induced Type 2 diabetes is not as rare as many believe. One of prednisone's side effects is an elevation in blood sugar. If you are a diabetic, it can raise your blood sugar to life threatening levels. Most people who go on prednisone and experience higher blood sugar levels, find that their glucose returns to normal after their course of prednisone is over. However, for those of us who have a family history of diabetes, or who may be glucose intolerant or borderline diabetics, we will undoubtedly be thrown into full blown diabetes, which is a lifelong battle.
Now, how do I control my blood sugar while on the asthma necessity of prednisone? This is not medical advice. I am not an expert. I'm merely striving to survive myself. Here is what I've discovered works for me.
At the first sign of an imminent asthma attack, e.g. chest tightness, low peak flow, coughing up discolored phlegm in the morning, waking up with difficulty breathing, wheezing...you know those first symptoms...I immediately go on a low dose, seven day course of prednisone. Starting with 5 milligram tablets, on the first day, I take 6 tablets, which equals 30 mg. So, my tablet course goes like this: 6-5-4-4-3-2-1 and then I'm off of prednisone until the next time. This way, I stay off of antibiotics, and I do very well. My husband and I even celebrated our anniversary trip while I was on prednisone, and I had no problem. Other corticosteroids are not as effective as prednisone, and even the short course throws my sugar out of whack, so I'm sticking with prednisone.
Now, how do I control my blood sugar during this time? Well, first day, I go up on my Lantus insulin, 45 to 50 units, then during the day I check my blood sugar up to six times, and I portion my Glumetza out by halves or whole, as my blood sugar rises. I stick to a low carb diet, and when I can breathe pretty well, I get on my incline bike and do about 2 miles, if my blood sugar peaks dramatically. I keep checking my blood glucose to make sure that the exercise, or anything else, does not send me into hypoglycemia. This is not an easy process, in that there are many variables. If diet is not included, then this will not work. As I taper down on prednisone, I must taper down on insulin. I can have very low glucose numbers toward the end of the course, so I test immediately upon waking, and I keep my orange juice close.
I've never fully recovered from H1N1, and recently, due to low sodium, I was admitted to the hospital, through the emergency room in a semi-coma. As a result, I've had four of these low courses of prednisone in the last three months. Any illness can effect the diseases you already have, so make certain your doctor keeps up with your regular blood tests. Low sodium is a life threatening condition, especially for those of us over 65 crowd.
So, my friends, take care of yourself. If you are not getting the care that you need, change your doctor, or check with your hospital for diabetes programs. I'm certain that you will get real medical advice there.
I hope you will continue to diet, carefully, and even if you have gained more weight, as I did through the terrible time with H1N1, you can lose weight, healthfully again. I'm losing weight again, very slowly. Exercise is key, along with reasonable diet, and good check-ups. Diabetes is not a death sentence, and neither is the complication of asthma, if you are smart and know your diseases, and you follow a program. Remember, our lives are in God's hands, but He expects us to honor Him with our obedience in health.